Tennessee, 2012

Flash Flood in Tennessee, July 16, 2012

July 16, 2012 · NWS HUN · 1 event in 1 county or zone

Clusters of thunderstorms produced localized heavy rainfall, frequent lightning, small hail and gusty winds during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of thunderstorms produced localized heavy rainfall, frequent lightning, small hail and gusty winds during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 5:16 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 16, 5:16 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT MON JUL 16 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 249 PM CDT MON JUL 16 2012/
LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE A CLOSED LOW
ACROSS THE PACIFIC NORTHWEST...WITH BROAD ANTICYCLONIC FLOW ACROSS
THE REMAINDER OF THE NORTHERN CONUS. IN THE SOUTHEAST...MID
LEVEL FLOW IS VERY ILL-DEFINED...SAVE FOR A RETROGRADING SHORTWAVE
TROUGH NEARING THE GEORGIA COASTLINE. ASSOCIATED WITH A SHORTWAVE
DEPARTING FROM THE NORTHEAST STATES...MOISTURE NEAR THE APPALACHIANS
LEAD TO MORNING CONVECTIVE DEVELOPMENT...WITH SCATTERED CONVECTION
ONGOING ACROSS THE CWFA. ITS ANOTHER HOT AND HUMID DAY...WITH
TEMPERATURES AS HIGH AS THE MIDDLE 90S AND DEWPOINTS IN THE UPPER
60S AND LOW 70S.

THE CONVECTION SHOULD DISSIPATE THIS EVENING...AND H5 FLOW
SUGGESTS THE GREATEST COVERAGE OF STORMS WILL BE SOUTH AND EAST OF
HERE. WITH AMPLE LOW LEVEL MOISTURE AND LACK OF APPRECIABLE SURFACE
FLOW...EXPECTING ANOTHER NIGHT OF PATCHY FOG DEVELOPMENT. SCOTTSBORO
REPORTED VISIBILITY AS LOW AS 1/4 SM...AND THE EVENING SHIFT WILL
NEED TO PAY CLOSE ATTENTION TO SEE IF THIS TREND IS AGAIN EXPECTED
TONIGHT. OTHERWISE...LOOK FOR LOWS IN THE UPPER 60S TO LOW
70S...MUCH LIKE WE HAVE SEEN THE LAST SEVERAL NIGHTS.

FOR TOMORROW...LOOK FOR ANOTHER DAY OF DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS. ANY FOG THAT LINGERS PAST THE MORNING COMMUTE WILL
QUICKLY DISSIPATE...AND TEMPERATURES WILL ROCKET INTO THE UPPER 80S
AND LOW 90S BY NOON. IN FACT...BY THE AFTERNOON HOURS...HEAT INDEX
VALUES WILL BE IN THE LOW TRIPLE DIGITS ACROSS MUCH OF THE AREA. IN
THIS WARM AND UNSTABLE ATMOSPHERE...SCATTERED SHOWERS ARE POSSIBLE
ANYWHERE ACROSS THE CWFA...HOWEVER THEY SHOULD BE MOST CONCENTRATED IN
THE SOUTHEAST...WHERE THE RICHEST MOISTURE WILL BE CONCENTRATED AS
THE UPPER WAVE APPROACHES THE AREA. TEMPERATURES SHOULD BE A DEGREE
OR SO WARMER THAN TODAY...WITH HIGHS IN THE LOW AND MIDDLE 90S.
TOMORROW NIGHT WILL BE SIMILAR TO TONIGHT...WITH THUNDERSTORMS
DISSIPATING IN THE EVENING...AND PATCHY FOG DEVELOPING AFTER
MIDNIGHT. LOWS WILL ONCE AGAIN BE IN THE LOWER 70S.

THE CONVECTION ON WEDNESDAY WILL AGAIN BY DIURNALLY
MAXIMIZED...AIDED BY THE REMAINS OF THE RETROGRADING SHORTWAVE. BY
THURSDAY...LOOK FOR SLIGHTLY GREATER SHOWER AND THUNDERSTORM
ACTIVITY AS MOISTURE POOLS OVER THE AREA AND H5 FLOW BECOMES
NORTHWESTERLY AHEAD OF A BUILDING RIDGE OVER THE CENTRAL PLAINS.

THE HIGHER THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY AS A
SHORTWAVE TROUGH AND TRAILING COLD FRONT APPROACH THE AREA.
ULTIMATELY...THE MAIN SHORTWAVE WILL STAY NORTHEAST OF THE
CWFA...HOWEVER A RELATIVE MAXIMUM IN MID LEVEL WINDS AND THE HIGH
LOW LEVEL MOISTURE WILL CONTRIBUTE TO GREATER STORM COVERAGE...ALONG
WITH AN ENHANCED THREAT OF STRONG GUSTY WINDS...FREQUENT
LIGHTING...AND LOCALLY HEAVY RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND...WITH
SEASONABLE TEMPERATURES IN THE LOW AND MIDDLE 90S FOR HIGHS...AND
LOWS IN THE LOW 70S.

JLL

&&

.AVIATION...
FOR 00Z TAFS...

CLUSTERS OF THUNDERSTORMS WILL CONTINUE THRU 01-02Z. THE STRONGER
CLUSTER OF STORMS JUST N/NE OF KHSV WILL PRODUCE GUSTY OUTFLOW
WINDS...LIGHTNING AND +RA IN THE AREA. THE CELL JUST EAST OF KMSL IS
NOT AS INTENSE...BUT WILL MAINTAIN A VCTS THRU 01Z AT THIS LOCATION.
OTRW...PREVAILING VFR IS XPCTD TNGT INTO TUE...ALTHOUGH SOME PATCHY
BR MAY OCCUR LATE TNGT AND EARLY TUE...SO HAVE MAINTAINED TEMPO MVFR
DUE TO BR FROM 09-13Z.

KULA

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 16, 11:25 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 PM CDT MON JUL 16 2012

ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1225 PM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON...MAINLY
ACROSS THE CENTRAL AND EASTERN HALF OF THE TENNESSEE VALLEY. A FEW
STRONG STORMS ARE POSSIBLE...CAPABLE OF GUSTY WINDS AND LOCALLY
HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS MAY ALSO RESULT IN MINOR
FLOODING OF SOME ROADWAYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY THROUGH THE MIDDLE OF THE WORK WEEK. CHANCES FOR
STORMS WILL THEN INCREASE LATE IN THE WEEK AS A FRONTAL BOUNDARY
PUSHES SOUTH TOWARD THE TENNESSEE VALLEY AREA. GUSTY WINDS...HEAVY
DOWNPOURS AND FREQUENT LIGHTNING ARE POSSIBLE WITH ANY STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 4:18 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
518 PM CDT MON JUL 16 2012

ALZ006-162300-
MADISON-
518 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 600 PM
CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REDSTONE ARSENAL AND SOUTH HUNTSVILLE
MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FARLEY.
  WHITESBURG...TRIANA.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3471 8651 3457 8656 3458 8660 3455 8664
      3455 8666 3456 8668 3458 8668 3459 8671
      3456 8674 3457 8676 3474 8668
TIME...MOT...LOC 2218Z 004DEG 7KT 3466 8659

SL
Special weather statement, Jul 16, 4:22 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
522 PM CDT MON JUL 16 2012

TNZ096-162245-
LINCOLN-
522 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 545 PM
CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMARGO...OR 7 MILES SOUTHWEST OF
FAYETTEVILLE...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELLEVIEW.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8650 3499 8653 3499 8671 3500 8671
      3510 8672 3514 8658
TIME...MOT...LOC 2222Z 316DEG 3KT 3506 8663

SL
Special weather statement, Jul 16, 4:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 PM CDT MON JUL 16 2012

ALZ006-162315-
MADISON-
538 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 615 PM
CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAZEL GREEN. THIS STORM WAS NEARLY
STATIONARY.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORES MILL...NEW MARKET.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3486 8635 3478 8661 3495 8663 3498 8645
TIME...MOT...LOC 2237Z 330DEG 1KT 3491 8651

SL
Special weather statement, Jul 16, 4:44 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
544 PM CDT MON JUL 16 2012

ALZ006-TNZ096-162330-
LINCOLN-MADISON-
544 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MADISON COUNTIES
UNTIL 630 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR SKINEM...FAYETTEVILLE...AND
BELLEVIEW...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELORA.
  BELLEVIEW.
  LINCOLN.
  PLEVNA.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3509 8632 3506 8632 3493 8641 3502 8672
      3519 8658
TIME...MOT...LOC 2243Z 013DEG 5KT 3507 8655
Special weather statement, Jul 16, 5:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 PM CDT MON JUL 16 2012

TNZ096-170030-
LINCOLN-
639 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 730 PM
CDT...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KELSO. MOVING SOUTHEAST AT 5 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRYSTAL SPRINGS.
  LINCOLN.
  SMITHLAND.
  FLINTVILLE...ELORA.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3514 8637 3512 8636 3513 8635 3510 8632
      3502 8632 3499 8638 3499 8653 3511 8662
      3521 8644
TIME...MOT...LOC 2339Z 307DEG 3KT 3511 8646
Special weather statement, Jul 16, 5:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CDT MON JUL 16 2012

TNZ096-170030-
LINCOLN-
642 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 730 PM
CDT...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASH POINT. THIS STORM WAS NEARLY
STATIONARY.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CASH POINT.
  BLANCHE.
  TAFT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8665 3499 8684 3503 8684 3511 8684
      3514 8675
TIME...MOT...LOC 2342Z 339DEG 1KT 3502 8682

SL

The radar

The Northeast Alabama radar (KHTX), 37 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Moore

When
July 16, 5:45 PM CST to 6:30 PM CST
Where
Moore County, Marble Hill to 0.6 mi SE of Marble Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.200, -86.330

A slow moving thunderstorm produced flash flooding in the Marble Hill area with several inches of water reported to be over the road along Marble Hill road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406537.